West Virginia, 2018

Flooding in West Virginia, May 5 to 7, 2018

May 5 to 7, 2018 · NWS RNK · 3 events in 3 counties and zones

An upper trough and frontal passage on May 5-6 brought pockets of moderate to heavy rainfall with amounts of 2 to 3 inches across portions of southeast West Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

An upper trough and frontal passage on May 5-6 brought pockets of moderate to heavy rainfall with amounts of 2 to 3 inches across portions of southeast West Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 5, 6:32 PM EST, 28 minutes earlier.

Area forecast discussion, May 5, 6:32 PM EST, 28 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
732 PM EDT Sat May 5 2018

.SYNOPSIS...
A stalled frontal boundary draped over the area will lift north
overnight as a low pressure system tracks into the Ohio Valley.
A weak cold front will pass over the region Sunday morning,
followed by another on Monday. A stronger front is possible on
Thursday.

&&

.NEAR TERM /THROUGH SUNDAY/...
As of 715 PM EDT Saturday...

Very active from WV to TN this evening with heavy showers and
storms, some which produced large hail along the KY/VA border
counties into WV. A few stronger storms made it into our WV
counties with quarter sized hail this afternoon in Mercer
County.

Early this evening, line of storms moving into Southern WV to
far SW VA north of a frontal boundary should move slowly east to
northeast into the New River Valley to Alleghanys. HRRR appears
to have some handle on it but may be too slow. As the low moves
into the southwest VA mountains by midnight the area with better
lift to shift northward into the Southern Shenandoah Valley to
Alleghanys. Still should only see isolated to low chance
coverage east of the foothills, and south of the NC/VA border.
Airmass will stabilized with limited severe potential but will
still have to watch for heavier downpours leading to localized
flooding.

Previous discussion from early afternoon...

An upper level trough will drive a surface low northeastward
across central Tennessee and Kentucky this evening. This low
pressure system is expected to stay west of the Appalachians as
a weak insitu wedge hovers over the Mid Atlantic region.
Moisture from the low to the west will overrun the wedge in the
east, bringing rain to area north of HWY 460 with the heavier
rain occuring north of I64. This low will also help erode the
wedge overnight, which could give way for scattered storms
persisting into Sunday morning. Also this evening and as the
wedge erodes across the mountains and eventually in the east,
scattered storms are possible and could bring localize heavy
downpours as PWATS are running around an inch. Rainfall amounts
over the next 24 hours will range from 1-2 inches in
southeastern West Virginia and up to an inch in the mountains of
southwest Virginia. Across the piedmont and foothills counties
and NW North Carolina mountains, upwards to a half of an inch is
possible.

By rise Sunday, the surface low should be near Pittsburgh and
the trailing cold front tracks across West Virginia. The front
moves quickly crosses the area Sunday morning. Only light
rainfall is expected with the frontal passage as bulk of the
heavier rain and deeper moisture tracks north with the low. As
the front moves east Sunday, temperatures will be slightly
cooler than normal.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/...
As of 215 PM EDT Saturday...

Easterly moving upper low fills and becomes part of long wave
high amplitude trough over the eastern United States by Monday.
Nearly closed 500 MB low develops over the Carolinas by Tuesday
morning.

Surface wedge develops for Monday and Tuesday with abundant
cloud cover. Clouds and precipitation will hold back daytime
temperature rise. Will trend toward cooler guidance for highs on
Monday and Tuesday. Have slightly increased probability of rain
on Monday and Tuesday. Best chance will be in the mountains and
foothills.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
As of 115 PM EDT Saturday...

Upper low move northeast by Wednesday night with pattern
becoming more zonal but still with some weak troughing as short
waves track through the northern stream Thursday and Friday.

Large differences in the models after Thursday, especially in
western United States. 06Z GFS and 00Z ECMWF/CMC were completely
out of phase. WPC is leaning toward trough in the western
United States but not to the extent of the CMC/ECMWF.

Surface wedge breaks on Wednesday with increasing southwest
wind ahead of the low pressure system approaching from the Ohio
Valley. This low crosses the areas pushing a cold front through
the Mid Atlantic region on Thursday. At this time models
indicate enough forcing and instability for thunderstorms on
Thursday afternoon and evening. Will keep the forecast dry for
Friday and Saturday behind this system. Temperatures will be
near normal through the period with a warming trend at the end
of the week.

&&

.AVIATION /23Z SATURDAY THROUGH THURSDAY/...
As of 720 PM EDT Saturday...

Timing showers and storms to impact BLF/LWB in the 00z to 02z
time frame, with more tempo groups for ROA/BCB around 01-03z.

Through the night expect better coverage of showers to stay over
the Alleghanys and into LWB, while further east coverage will be
more scattered to none at all.

Low pressure shifts east to the piedmont by 12z Sunday and
mainly concerned about low cigs and vsbys with fog overnight as
airmass moistens up.

Will see most of the forecast area with sub-VFR through 12z
Sunday, with at times IFR or LIFR with cigs in the mountains.

.Extended Aviation Discussion...

Another cold front could arrive on Monday to spark added
showers. By Tuesday, high pressure will build over the New
England, which will start a period of east winds ushering marine
air from the Atlantic Ocean that should provide lower ceilings
and visibilities espcly southern and southwest sections. Drier
air as winds turn more southerly and the weak wedge breaks down
should allow for improvement to VFR on Wednesday.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...RCS
NEAR TERM...RCS/WP
SHORT TERM...AMS
LONG TERM...AMS
AVIATION...RCS/WP
Hazardous weather outlook, May 5, 3:37 AM EST, 15 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
437 AM EDT Sat May 5 2018

VAZ007-009>011-018>020-WVZ042>044-507-508-060845-
Tazewell-Smyth-Bland-Giles-Craig-Alleghany VA-Bath-Mercer-Summers-
Monroe-Eastern Greenbrier-Western Greenbrier-
437 AM EDT Sat May 5 2018

This Hazardous Weather Outlook is for southwest Virginia, west
central Virginia and southeast West Virginia.

.DAY ONE...Today and tonight.

Scattered showers and thunderstorms are expected Saturday afternoon
into the evening. Locally heavy downpours are possible with these
showers and thunderstorms, which may cause localized minor flooding.
There is a marginal risk of excessive rainfall for today.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ001>006-018>020-VAZ012>017-022>024-032>035-043>047-058-059-060845-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Wythe-Pulaski-Montgomery-Grayson-Carroll-Floyd-Roanoke-
Botetourt-Rockbridge-Patrick-Franklin-Bedford-Amherst-Henry-
Pittsylvania-Campbell-Appomattox-Buckingham-Halifax-Charlotte-
437 AM EDT Sat May 5 2018

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia and west central Virginia.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 5, 5:25 PM EST, 1 hour 35 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
625 PM EDT SAT MAY 5 2018

WVZ508-052300-
Western Greenbrier-
625 PM EDT SAT MAY 5 2018

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL GREENBRIER
COUNTY...

Until 700 PM EDT

At 625 PM EDT, a strong thunderstorm was located over Rainelle,
moving northeast at 25 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Rainelle...
Rupert...
Quinwood...
and Anjean.

LAT...LON 3803 8056 3791 8078 3795 8081 3799 8077
      3799 8079 3801 8079 3802 8080 3808 8074
      3808 8071
TIME...MOT...LOC 2225Z 230DEG 20KT 3795 8080

DS
Special weather statement, May 5, 5:45 PM EST, 1 hour 15 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
645 PM EDT SAT MAY 5 2018

VAZ007-009-052315-
Tazewell-Smyth-
645 PM EDT SAT MAY 5 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
NORTHWESTERN SMYTH AND CENTRAL TAZEWELL COUNTIES...

Until 715 PM EDT

At 644 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Amonate to 7 miles southwest of
Chilhowie. Movement was east at 25 mph.

Winds in excess of 30 mph and pea size hail are possible with a few
of these storms.

Locations impacted include...
Tazewell...
Saltville...
Chilhowie...
Cedar Bluff...
and Amonate.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3696 8179 3696 8178 3698 8179 3724 8174
      3724 8172 3720 8168 3721 8156 3724 8151
      3726 8150 3725 8148 3727 8146 3727 8143
      3673 8157 3673 8167 3679 8170 3689 8180
TIME...MOT...LOC 2244Z 260DEG 22KT 3721 8168 3674 8179

DS
Special weather statement, May 5, 6:15 PM EST, 45 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
715 PM EDT SAT MAY 5 2018

VAZ007-009-010-012-WVZ042-052345-
Tazewell-Bland-Wythe-Smyth-Mercer-
715 PM EDT SAT MAY 5 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
NORTHEASTERN SMYTH...EASTERN TAZEWELL...BLAND...NORTHWESTERN WYTHE
AND SOUTHERN MERCER COUNTIES...

Until 745 PM EDT

At 715 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Boissevain to Atkins. Movement was
east at 55 mph.

Winds in excess of 30 mph and pea size hail are possible with these
storms.

Locations impacted include...
Bluefield...
Wytheville...
Bland...
Rural Retreat...
and Ceres.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3727 8145 3732 8095 3730 8095 3729 8097
      3729 8098 3728 8100 3727 8101 3722 8095
      3691 8093 3684 8145
TIME...MOT...LOC 2315Z 259DEG 47KT 3726 8143 3687 8142

DS
Special weather statement, May 5, 6:17 PM EST, 43 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
717 PM EDT SAT MAY 5 2018

VAZ007-WVZ042-043-052345-
Tazewell-Mercer-Summers-
717 PM EDT SAT MAY 5 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
NORTHEASTERN TAZEWELL...SOUTHERN SUMMERS AND MERCER COUNTIES...

Until 745 PM EDT

At 717 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Flat Top to Boissevain. Movement was
northeast at 50 mph.

Winds in excess of 30 mph and pea size hail are possible with a few
of these storms.

Locations impacted include...
Princeton...
Hinton...
Athens...
Matoaka...
and Camp Creek.

This includes The following Location Mercer County Airport.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3726 8146 3727 8145 3728 8142 3731 8140
      3732 8137 3742 8131 3742 8128 3745 8130
      3750 8126 3751 8121 3758 8119 3760 8114
      3759 8109 3761 8106 3762 8107 3773 8067
      3733 8096
TIME...MOT...LOC 2317Z 244DEG 43KT 3757 8112 3729 8138

DS
Special weather statement, May 5, 6:23 PM EST, 37 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
723 PM EDT SAT MAY 5 2018

WVZ043-507-508-060000-
Western Greenbrier-Summers-Eastern Greenbrier-
723 PM EDT SAT MAY 5 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
SOUTHWESTERN GREENBRIER AND NORTHERN SUMMERS COUNTIES...

Until 800 PM EDT

At 722 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 7 miles south of Babcock State Park to
near Sandstone to near Jumping Branch. Movement was east at 40 mph.

Winds in excess of 40 mph and dime size hail are possible with these
storms.

Locations impacted include...
Hinton...
Rainelle...
Alderson...
Rupert...
and Sandstone.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3783 8054 3772 8063 3773 8066 3767 8069
      3761 8106 3762 8107 3765 8106 3770 8098
      3772 8097 3770 8091 3767 8090 3768 8088
      3773 8090 3774 8092 3777 8089 3782 8094
      3787 8081 3787 8075 3795 8081 3801 8062
TIME...MOT...LOC 2322Z 261DEG 36KT 3789 8097 3778 8093 3763 8104

DS
Special weather statement, May 5, 6:50 PM EST, 10 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
750 PM EDT SAT MAY 5 2018

VAZ010>013-WVZ042>044-060015-
Giles-Pulaski-Bland-Wythe-Mercer-Summers-Monroe-
750 PM EDT SAT MAY 5 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
NORTHWESTERN PULASKI...GILES...EASTERN BLAND...NORTHERN WYTHE...SOUTH
CENTRAL SUMMERS...EASTERN MERCER AND SOUTHWESTERN MONROE COUNTIES...

Until 815 PM EDT

At 749 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Lick Creek to Favonia. Movement was east
at 45 mph.

Winds in excess of 40 mph and half inch hail are possible with
a few of these storms.

Locations impacted include...
Pulaski...
Wytheville...
Bland...
Pearisburg...
and Narrows.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3751 8054 3699 8076 3691 8124 3753 8099
TIME...MOT...LOC 2349Z 256DEG 40KT 3748 8094 3694 8117

DS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flood. Local standard time, as filed.

Flood, Summers

When
May 5, 7:00 PM EST to May 6, 1:00 AM EST
Where
Summers County, 0.88 mi SW of Brooklyn to 0.4 mi SSW of Brooklyn
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.660, -80.910

Route 3 was closed due to flooding from Beech Run near Hinton.

Flood, Monroe

When
May 6, 2:00 AM EST to May 7, 11:00 PM EST
Where
Monroe County, 2.68 mi N of Bozoo to 0.74 mi NW of Red Sulphur Spgs
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.508, -80.837

Flooding was reported in several locations in Monroe County. The gauge on Indian Creek near Red Sulphur Springs (INCW2) crested at 12.65 feet, above the Minor flood stage of 8 feet and County Road 23 was flooded. Emergency Management also reported flooding from Indian Creek along parts of Route 122 closing the road.

Flood, Greenbrier

When
May 6, 10:00 AM EST to 6:00 PM EST
Where
Greenbrier County, 0.61 mi SW of Rockland to 0.89 mi S of Rockland
Cause
Heavy Rain
Reported by
Public
Coordinates
37.723, -80.526

Flooding was reported along portions of Second Creek.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2018Every state in 2018This day in weather historyWarnings in West Virginia, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 749097, 748723, 748740.